Alert archive / Missouri / Wind Chill Advisories in 2024

Wind Chill Advisory 2, NWS St. Louis, MO

January 18, 202429 counties in Missouri; 17 counties in Illinois

NWS St. Louis, MO issued this wind chill advisory at Jan 18, 2024, 2:48 AM CST for 29 counties in Missouri; 17 counties in Illinois. It took effect at Jan 19, 2024, 12:00 AM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2024, 2:48 AM CST (08:48 UTC)
In effect from
Jan 19, 2024, 12:00 AM CST
Expired
Jan 20, 2024, 12:00 PM CST
In force
36 hr
Issued by
NWS St. Louis, MO
All 46 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS43 KLSX 180848
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
248 AM CST Thu Jan 18 2024

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>052-059-060-190000-
/O.NEW.KLSX.WC.Y.0002.240119T0600Z-240120T1800Z/
Adams IL-Brown IL-Pike IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole
MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-
Warren MO-
Including the cities of Mount Sterling, Fulton, Columbia,
Pittsfield, Hannibal, Bowling Green, Quincy, Jefferson City, and
Mexico
248 AM CST Thu Jan 18 2024

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST 
SATURDAY...

* WHAT...Very cold wind chills are expected with wind chills between 
  15 and 25 below zero both tonight and Friday night.

* WHERE...Portions of west central Illinois and central, east 
  central, and northeast Missouri.

* WHEN...From midnight tonight to noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Britt
5 follow-up statements
372 
WWUS43 KLSX 181932
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
132 PM CST Thu Jan 18 2024

ILZ095-096-MOZ018-019-026-027-191100-
/O.NEW.KLSX.WC.W.0002.240120T0000Z-240120T1800Z/
/O.EXT.KLSX.WC.Y.0002.240119T0600Z-240120T0000Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
132 PM CST Thu Jan 18 2024

...WIND CHILL ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM 
CST FRIDAY...
...WIND CHILL WARNING IN EFFECT FROM 6 PM FRIDAY TO NOON CST 
SATURDAY...

* WHAT...For the Wind Chill Advisory, very cold wind chills 
  expected. Wind chills as low as 20 below zero late tonight through 
  Friday. For the Wind Chill Warning, dangerously cold wind chills 
  expected. Wind chills as low as 30 below zero Friday Night through 
  Saturday Morning.

* WHERE...Portions of west central Illinois and northeast Missouri.

* WHEN...For the Wind Chill Advisory, from midnight tonight to 6 PM 
  CST Friday. For the Wind Chill Warning, from 6 PM Friday to noon 
  CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you 
wear appropriate clothing, a hat, and gloves.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

ILZ058>060-064-065-069-070-074-079-098>102-MOZ061>065-072>075-084-
085-099-191100-
/O.EXB.KLSX.WC.Y.0002.240120T0000Z-240120T1800Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Calhoun IL-Jersey IL-Madison
IL-Saint Clair IL-Monroe IL-Saint Charles MO-Franklin MO-Saint
Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-Washington
MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-
Reynolds MO-
Including the cities of Litchfield, Vandalia, Farmington, Salem,
Belleville, Alton, Edwardsville, Washington, Sullivan, Saint
Charles, Centralia, Chester, Cahokia, Saint Louis, Sparta, and
Union
132 PM CST Thu Jan 18 2024

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM FRIDAY TO NOON CST 
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 20 
  below zero.

* WHERE...Portions of south central and southwest Illinois and east 
  central and southeast Missouri.

* WHEN...From 6 PM Friday to noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could result in 
  hypothermia or frostbite if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

ILZ097-MOZ034>036-041-042-047>052-059-060-191100-
/O.CON.KLSX.WC.Y.0002.240119T0600Z-240120T1800Z/
Pike IL-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau
MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-
Gasconade MO-Warren MO-
Including the cities of Columbia, Jefferson City, Mexico,
Pittsfield, Bowling Green, and Fulton
132 PM CST Thu Jan 18 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
NOON CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 20 
  below zero.

* WHERE...Portions of west central Illinois and central, east 
  central, and northeast Missouri.

* WHEN...From midnight tonight to noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Glass
877 
WWUS43 KLSX 190935
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
335 AM CST Fri Jan 19 2024

ILZ095-096-MOZ018-019-026-027-200100-
/O.CON.KLSX.WC.W.0002.240120T0000Z-240120T1800Z/
/O.CON.KLSX.WC.Y.0002.000000T0000Z-240120T0000Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Including the cities of Hannibal, Quincy, and Mount Sterling
335 AM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...
...WIND CHILL WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 
NOON CST SATURDAY...

* WHAT...For the Wind Chill Advisory, very cold wind chills. Wind 
  chills as low as 25 below zero. For the Wind Chill Warning, 
  dangerously cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...Portions of west central Illinois and northeast Missouri.

* WHEN...For the Wind Chill Advisory, until 6 PM CST this evening. 
  For the Wind Chill Warning, from 6 PM this evening to noon CST 
  Saturday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you 
wear appropriate clothing, a hat, and gloves.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.25

&&

$$

ILZ097-MOZ034>036-041-042-047>052-059-060-200100-
/O.CON.KLSX.WC.Y.0002.000000T0000Z-240120T1800Z/
Pike IL-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau
MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-
Gasconade MO-Warren MO-
Including the cities of Bowling Green, Pittsfield, Fulton,
Columbia, Jefferson City, and Mexico
335 AM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

* WHAT...Very cold wind chills. Wind chills as low as 20 below zero.

* WHERE...Portions of west central Illinois and central, east 
  central, and northeast Missouri.

* WHEN...Until noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could result in 
  hypothermia or frostbite if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

ILZ058>060-064-065-069-070-074-079-098>102-MOZ061>065-072>075-084-
085-099-200100-
/O.CON.KLSX.WC.Y.0002.240120T0000Z-240120T1800Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Calhoun IL-Jersey IL-Madison
IL-Saint Clair IL-Monroe IL-Saint Charles MO-Franklin MO-Saint
Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-Washington
MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-
Reynolds MO-
Including the cities of Sparta, Saint Louis, Alton, Cahokia,
Chester, Sullivan, Belleville, Centralia, Farmington, Salem,
Litchfield, Vandalia, Union, Edwardsville, Saint Charles, and
Washington
335 AM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 
NOON CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 15 
  below zero.

* WHERE...Portions of south central and southwest Illinois and east 
  central and southeast Missouri.

* WHEN...From 6 PM this evening to noon CST Saturday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Kimble
608 
WWUS43 KLSX 192113
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
313 PM CST Fri Jan 19 2024

ILZ095-096-MOZ018-019-026-027-201215-
/O.CON.KLSX.WC.W.0002.240120T0000Z-240120T1800Z/
/O.CON.KLSX.WC.Y.0002.000000T0000Z-240120T0000Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Including the cities of Mount Sterling, Hannibal, and Quincy
313 PM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...
...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

* WHAT...For the Wind Chill Advisory, very cold wind chills. Wind 
  chills as low as 10 below zero. For the Wind Chill Warning, 
  dangerously cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...Portions of west central Illinois and northeast Missouri.

* WHEN...For the Wind Chill Advisory, until 6 PM CST this evening. 
  For the Wind Chill Warning, until noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you 
wear appropriate clothing, a hat, and gloves.

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

ILZ097-MOZ034>036-041-042-047>052-059-060-201215-
/O.CON.KLSX.WC.Y.0002.000000T0000Z-240120T1800Z/
Pike IL-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau
MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-
Gasconade MO-Warren MO-
Including the cities of Columbia, Bowling Green, Fulton,
Pittsfield, Mexico, and Jefferson City
313 PM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

* WHAT...Very cold wind chills. Wind chills as low as 15 below zero.

* WHERE...Portions of west central Illinois and central, east 
  central, and northeast Missouri.

* WHEN...Until noon CST Saturday.

* IMPACTS...The dangerously cold wind chills could result in 
  hypothermia or frostbite if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

ILZ058>060-064-065-069-070-074-079-098>102-MOZ061>065-072>075-084-
085-099-201215-
/O.CON.KLSX.WC.Y.0002.240120T0000Z-240120T1800Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Calhoun IL-Jersey IL-Madison
IL-Saint Clair IL-Monroe IL-Saint Charles MO-Franklin MO-Saint
Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-Washington
MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-
Reynolds MO-
Including the cities of Union, Edwardsville, Litchfield,
Belleville, Alton, Washington, Sullivan, Saint Louis, Salem,
Farmington, Saint Charles, Sparta, Vandalia, Cahokia, Chester,
and Centralia
313 PM CST Fri Jan 19 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 15 
  below zero.

* WHERE...Portions of south central and southwest Illinois and east 
  central and southeast Missouri.

* WHEN...Until noon CST Saturday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Elmore
509 
WWUS43 KLSX 200845
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
245 AM CST Sat Jan 20 2024

ILZ095-096-MOZ018-019-026-027-201800-
/O.CON.KLSX.WC.W.0002.000000T0000Z-240120T1800Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Including the cities of Mount Sterling, Quincy, and Hannibal
245 AM CST Sat Jan 20 2024

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 25 
  below zero.

* WHERE...Portions of west central Illinois and northeast Missouri.

* WHEN...Until noon CST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you 
wear appropriate clothing, a hat, and gloves.

&&

$$

ILZ058>060-064-065-069-070-074-079-098>102-MOZ061>065-072>075-084-
085-099-201800-
/O.CON.KLSX.WC.Y.0002.000000T0000Z-240120T1800Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Calhoun IL-Jersey IL-Madison
IL-Saint Clair IL-Monroe IL-Saint Charles MO-Franklin MO-Saint
Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-Washington
MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-
Reynolds MO-
Including the cities of Litchfield, Cahokia, Saint Louis,
Centralia, Washington, Sullivan, Chester, Belleville, Union,
Farmington, Vandalia, Alton, Edwardsville, Saint Charles, Sparta,
and Salem
245 AM CST Sat Jan 20 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 15 below zero.

* WHERE...Portions of south central and southwest Illinois and east 
  central and southeast Missouri.

* WHEN...Until noon CST today.

* IMPACTS...The dangerously cold wind chills could result in 
  hypothermia or frostbite if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

ILZ097-MOZ034>036-041-042-047>052-059-060-201800-
/O.CON.KLSX.WC.Y.0002.000000T0000Z-240120T1800Z/
Pike IL-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau
MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-
Gasconade MO-Warren MO-
Including the cities of Pittsfield, Columbia, Bowling Green,
Mexico, Jefferson City, and Fulton
245 AM CST Sat Jan 20 2024

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 20 below zero.

* WHERE...Portions of west central Illinois and central, east 
  central, and northeast Missouri.

* WHEN...Until noon CST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Kimble
864 
WWUS43 KLSX 201753
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
1153 AM CST Sat Jan 20 2024

ILZ095-096-MOZ018-019-210900-
/O.EXP.KLSX.WC.W.0002.000000T0000Z-240120T1800Z/
/O.NEW.KLSX.WC.Y.0003.240121T0000Z-240121T1200Z/
Adams IL-Brown IL-Knox MO-Lewis MO-
Including the cities of Quincy and Mount Sterling
1153 AM CST Sat Jan 20 2024

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST 
SUNDAY...
...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 15 
  below zero.

* WHERE...In Illinois, Adams IL and Brown IL Counties. In Missouri, 
  Knox MO and Lewis MO Counties.

* WHEN...From 6 PM this evening to 6 AM CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MOZ026-027-201900-
/O.EXP.KLSX.WC.W.0002.000000T0000Z-240120T1800Z/
Shelby MO-Marion MO-
Including the cities of Hannibal
1153 AM CST Sat Jan 20 2024

...WIND CHILL WARNING WILL EXPIRE AT NOON CST TODAY...

$$

ILZ058>060-064-065-069-070-074-079-097>102-MOZ034>036-041-042-
047>052-059>065-072>075-084-085-099-201900-
/O.EXP.KLSX.WC.Y.0002.000000T0000Z-240120T1800Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Pike IL-Calhoun IL-Jersey IL-
Madison IL-Saint Clair IL-Monroe IL-Monroe MO-Ralls MO-Pike MO-
Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Iron MO-Madison MO-Reynolds MO-
Including the cities of Salem, Sullivan, Sparta, Vandalia,
Fulton, Bowling Green, Cahokia, Centralia, Washington, Saint
Louis, Belleville, Saint Charles, Pittsfield, Mexico,
Edwardsville, Columbia, Union, Litchfield, Chester, Alton,
Farmington, and Jefferson City
1153 AM CST Sat Jan 20 2024

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Wind chill values are no longer at dangerous levels of 15 below or 
colder.

$$

Glass

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 10:25 PM CST, 4 hours 23 minutes earlier. Its key messages:

  • There is a low chance of light snow (20-30% chance) late tonight into into Thursday morning across portions of northeast MO and west- central IL with potential for a dusting.
  • A round of snow is expected Thursday night (60-90% chance) focused along and north of I-70 coinciding with the arrival of the Arctic air. Accumulations with this round should generally be an inch or less.
  • Bitterly cold Arctic air will settle into the region Friday through Saturday resulting in periods with dangerous wind chills of 15 to 30 below zero.
  • A wet pattern will take shape early next week. There is potential (30-50% chance) of light freezing rain late Sunday night into Monday morning depending on the timing of the onset of the initial wave of rain.
Area forecast discussion, Jan 17, 10:25 PM CST, 4 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1025 PM CST Wed Jan 17 2024

.KEY MESSAGES...

- There is a low chance of light snow (20-30% chance) late tonight into
  into Thursday morning across portions of northeast MO and west-
  central IL with potential for a dusting.

- A round of snow is expected Thursday night (60-90% chance)
  focused along and north of I-70 coinciding with the arrival of
  the Arctic air. Accumulations with this round should generally
  be an inch or less.

- Bitterly cold Arctic air will settle into the region Friday through
  Saturday resulting in periods with dangerous wind chills of 15
  to 30 below zero.

- A wet pattern will take shape early next week. There is
  potential (30-50% chance) of light freezing rain late Sunday
  night into Monday morning depending on the timing of the onset
  of the initial wave of rain.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 252 PM CST Wed Jan 17 2024

Strong low-level WAA has resulted in a nice warm-up today and good
snow melting. This pattern is expected to persist to varying degrees
tonight through Thursday morning before the next Arctic cold front
arrives. We have been watching the potential for a round of light
snow late tonight and Thursday morning, largely focused north of
Interstate 70. This would be associated with a fast-moving low
amplitude short wave trof which is currently located over the
northern Rockies and quickly traverses the area accompanied by
weak WAA and weak frontogenetic forcing. There are mixed signals
on the snow potential with some of the various CAMs showing bands
of weak reflectivity and the operational GFS showing some light
QPF, but the remainder of the guidance is dry. Like alluded to
yesterday, moisture looks like it will be a problem. While mid-
high moisture will accompany the short-wave, the low levels remain
dry and this will likely inhibit snowfall. Surface dew points are
forecast to remain in the teens. I think IF we do see anything it
will likely be confined to northeast MO and west-central IL with
low potential (20-30% chance) for a brief mesoscale band and
possibly a dusting.

The Arctic cold front is still forecast to begin moving southward
across the CWA on Thursday afternoon with the arrival of the real
bitterly cold Arctic air lagging until Thursday night as the
upper trof deepens south-southeastward into the area. All
indications are that light snow along with gusty northwest winds
will accompany this surge of Arctic air on Thursday night. Perhaps
the biggest question is the southern extent of light measurable
snowfall owing to decreasing large scale forcing and weakening
low-mid level frontogenetic forcing with southward extent. The
latest HREF and Grand Ensemble has a high probability of light
measurable QPF to just south of the MO River in Missouri and I-70
in IL and this follows are thinking demarcating the southern
bounds of the higher threat for light snow. SLRs will be high and
increasing as the cold air pours in and snowfall amounts of
generally an inch or less are expected.

Wind chills will fall to 15 to 20 below across northeast MO and
parts of central MO and west-central IL by daybreak Friday.

Glass

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 252 PM CST Wed Jan 17 2024

Arctic air will become entrenched across the area Friday into
Saturday as the upper trof deepens to our east and the big strong
1040+ mb surface high settles southward through the MS Valley. The
air mass still looks to be characterized by temperatures Friday-
Saturday night some 20-30+ degrees below normal, and a period of
dangerous wind chills of 15 to 30 below zero still look on target
centered on Friday night-Saturday morning.

A big pattern change will commence beginning Sunday as the
eastern U.S. longwave trof/upper low moves/lifts northeastward
into the western Atlantic and longwave trofing evolves in the
western U.S.. Accompanying these large scale changes, the Arctic
airmass will shift to our east on Sunday as we begin to get into a
WAA regime.

Large scale amplification then proceeds into midweek with the
evolution of a deep and slowly progressive upper trof over the
western U.S., which slowly translates eastward through the Rockies
and into the Plains by Wednesday. This pattern change will bring
increasingly deep southwest flow aloft to the area, and favor much
warmer temperatures, and an active wet pattern with what appears to
be waves of rain impacting the area. Individual shortwaves within
the southwest flow will dictate the day-to-day specifics and we have
low skill at these time ranges for these features.

Temperature guidance from the NBM continues to show the distribution
of the entire lower and upper quartile above normal Tuesday and
beyond. We are still closely watching the onset/timing of the
initial surge of rain in this regime. If this occurs as early as
late Sunday night/Monday morning, lingering sub-freezing air
temperatures as well as residual sub-freezing road/ground
temperatures coming out of the Arctic freeze may be present. Thus
some light freezing rain may be possible before the warmer air
completely overspreads the area. The latest LREF indicates a 65-100%
probability of temps at or below 32F across the area at 12z
Monday

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 953 PM CST Wed Jan 17 2024

While VFR conditions will be most prevalent during the 06Z TAF
period, some light snow may bring a brief round of reduced
visibilites and MVFR to IFR ceilings late in the period.

At the beginning of the period, a few very light snowflakes will
be possible as well, primarily at UIN, but this snow is not
expected to accumulate or produce meaningful visibility
reductions. Meanwhile, winds will shift to the north-northwest at
all terminals through the day, and increase in speed
substantially during the evening and overnight. Also during the
evening, a round of light snow will impact most terminals, with
some light accumulations and visibility/ceiling reductions to at
least MVFR levels expected. All terminals will be impacted to
some degree, particularly by lowering ceilings, but visibility
reductions and snow accumulations are most likely to occur at
UIN/STL/SUS/CPS.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 17, 3:12 PM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
312 PM CST Wed Jan 17 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
312 PM CST Wed Jan 17 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snow will impact all but southern Missouri and far
southern Illinois on Thursday night with amounts generally an inch
or less.

Dangerously cold wind chills will be possible over parts of the area
Thursday night and again Friday through Saturday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:32 PM CSTWind Chill WarningLSXKnox, Lewis, Marion, Shelby46 hr

Nearby

Wind Chill Advisories in Missouri, 2024Wind Chill Advisories in Illinois, 2024Every wind chill advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.